From the FDA site for these listed drugs:Cipro and generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), and Floxin and generic ofloxacin.
The U.S. Food and Drug Administration (FDA) has notified manufacturers of fluoroquinolone antimicrobial drugs that a Boxed Warning in the product labeling concerning the increased risk of tendinitis and tendon rupture is necessary. Through its new authority under the Food and Drug Administration Amendments Act of 2007 (FDAAA), the agency also determined that it is necessary for manufacturers of the drugs to provide a Medication Guide to patients about possible side effects.
The FDA has notified the manufacturers of these drugs that a Risk Evaluation and Mitigation Strategy (REMS) is necessary to ensure that the benefits of the drug outweigh the risks. The Medication Guide will be considered to be an element of the REMS. The new Boxed Warning and Medication Guide would strengthen warning information already included in product labeling for the fluoroquinolone class of systemic antimicrobial drugs.
Fluoroquinolones are drugs approved for the treatment or prevention of certain bacterial infections. Like other antibacterial drugs, fluoroquinolones do not treat viral infections such as colds or flu.
"Fluoroquinolones are effective in treating certain bacterial infections, but health care professionals and patients need to be aware of the increased risk associated with the use of these drugs of developing tendinitis and tendon rupture, particularly for certain patient populations," said Edward Cox, M.D., director, Office of Antimicrobial Products, Center for Drug Evaluation and Research. "The FDA believes it is important to highlight and strengthen information regarding possible side effects of fluoroquinolones because it may affect decisions about the relative risks and benefits associated with these products."
The FDA has conducted a new analysis of the available literature and post-marketing adverse event reports. This new analysisreconfirmsthat use of fluoroquinolones is associated with an increased risk of tendon rupture. It alsodemonstrates that despite the current warning of tendon rupture in the labeling for the fluoroquinolones, large numbers of tendon-related adverse events continue to be reported. The FDA considers this new analysis to be "new safety information" as defined in FDAAA.